Life in LADA land

Living Philippians 1:6 with type 1.5 diabetes

A day with T1D

on June 29, 2013

So I’m totally poaching the idea that some other T1D’s came up with to tweet a day with diabetes.  I don’t tweet, so I just kept a written (yeah, I know, I’m way behind the times) record of all the stuff I did to manage my blood glucose over a 24 hour period.  Sort of like therapy during this really cruddy week.  I don’t think it worked to make me feel any better, but at least I have some perspective about how much attention this monster takes.  So here goes, with some explanation along the way for those who don’t know the T1D lingo:

6/28/2013

10:00 pm  Checked bg (blood glucose) – 69. Can’t go to bed that low, so ate about 10 g carb and re-brushed my teeth.  Restocked bedside stash of snacks since being this low at bedtime does not bode well for the rest of the night. Also needed to restock stash in the kitchen, so I don’t have to go searching for quick carbs when I’m low and can’t think straight.

10:04 pm  Checked Jiminy (my Dexcom continuous glucose meter) to see if it needed charging while I sleep.  Nope, so put it in it’s nighttime spot so that I can hear it when it buzzes.

10:25 pm  Jiminy still buzzing low, so ate another 5 g carbs.  No tooth brushing this time, too tired.

2:00 am  Jiminy buzzing – but now it says >200. Great.  Do a finger stick to check BG for sure (you are never supposed to dose based on the CGM alone – it’s usually pretty accurate but not always).  Yep, insulin needed and given.  As I go back to sleep, I’m trying to figure out why I went so high.  Clearly I over-treated my low.  can’t tell you how many times THAT happens. All you want to do when you are low is eat everything to make the hollow-headed feeling go away FAST.

3:30 am  Jiminy buzzes again, I knock it under the bed and have to go through major calesthenics to retrieve it.  BG still high with no sign of coming down.  Dose again.

4:30 am Jiminy still buzzing (now do you see why I named it Jiminy?).  Dose again, and working my brain trying to figure out why I am stuck so stupidly high.

6:30 am  Still reading a bit high on Jiminy, check insulin on board on my pump (That’s the amount of insulin still available and active in my system based on when and how much I dosed earlier. Nice to have a pump that figures that out for me, especially at this time of morning when my brain would NOT be up to those calculations.)  Dosed without doing a finger stick. Yeah, Betty, I know, I shouldn’t do that, but it was a LONG night and I was really sick of poking my finger.

7:40 am Awake, finger stick to dose for breakfast. Thinking through the morning’s activities (including some yard work)-is my basal rate on the right program? Yes.

8:55 am After 55 minutes of gardening, BG is 67 with a southeast facing arrow on Jiminy (which means it is still dropping slowly.  The arrows on a Dexcom are the most helpful feature of all – telling me which direction my BG is headed. That’s crucial to knowing how to deal with the number it shows.) Drink some water, rest a bit to see if BG will come up on its own (which happens most of the time after I swim).  This time, it doesn’t so I eat a snack and wait to feel normal again.  Drop to around 60 before heading up slowly.

10:00 am Check Jiminy to see how my snack worked.  BG 132. All is well.

11:15 am  Check Jiminy before heading out to lunch with a friend.  Feeling low-ish, but it says 128, so I sit tight. Lunch will be soon enough.

11:55 am  Check BG at the restaurant.  79. Yeah, I was a bit low, which makes me feel better to know that I wasn’t imagining the symptoms. Choose my lunch, estimate carbs, then try to assess if a regular bolus (insulin delivered all at once) or a combo bolus (insulin delivered over  a few hours) is better for what I’m going to eat.  I’ve ordered a salad, so go with the regular bolus (usually the combo is for higher fat foods which digest slower, so you need the insulin over a longer period of time).

1:45 pm Check Jiminy. BG ok.

2:20 pm Feeling a bit wonky.  Check Jiminy.  A bit low, so fingerstick to confirm, count carbs, dose and eat.

3:30 pm Check Jiminy. BG ok.

6:15 pm  Count dinner carbs, finger stick, dose.

8:30 pm Jiminy buzzes that I’m >200.  Reminds me that it has been buzzing since late afternoon that I’m low on insulin (<20 units left) and I need to change out the pump and infusion site. I’m probably low because when the insulin gets that low in the pump, it doesn’t deliver all that accurately.  Takes about 10 minutes to inject (sort of) a new infusion site, fill the cartridge with insulin, rewind and reload the pump and get everything set.  Dose to bring down my bg.

9:00 pm Decide to have dessert, so count the carbs and dose.  Probably not a great idea to have dessert this late, but it’s blue-black-rasp-straw-berry cobbler, so bolus-worthy and worth the number of times I’ll have to get up tonight to deal with it.

10:30 pm  To bed, check Jiminy and so far so good.  Go to bed knowing I’ll get buzzed eventually.

So, that’s 24 hours with diabetes. This list is long and I’m sorry for such a long-winded post, but that’s how diabetes is.  Very demanding, attention-sucking, and brain-draining.  I probably pulled Jiminy out of my pocket to look at it several more times during the day and made some kind of instantaneous decision about my status, but I didn’t write those down.  Believe it or not, it helps me to see all of this written out, if only because I realize I AM spending a lot of energy dealing with this, and so it’s not surprising that I’m tired.  So maybe it is good therapy after all.

 

Advertisements

2 responses to “A day with T1D

  1. charles says:

    dang dude! I just got diagnosed with type 1 diabetes on jannuary 10 2014. so far I have lows and it leaves me wondering what I am doing wrong. I am using lantus before bed and novolog before meals. I have been using 1 unit novolog per 15 grams of carbs but quickly noticed that 2 hours after meal BG is usually lower 60s. now for 75 grams carbs I usually use 3 units of novolog. any insightwould be appreciated! thanks for posting this! my email is chuckmg85@gmail.com if you would rather email me.

    • Colleen says:

      I emailed you Chuck, but I’ll just say here that this is definitely something you should talk with your doc or CDE about. They can really help you adjust your doses so that you don’t go so low.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: